Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 155, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 3, 2012, 2:01 PM CDT for 4 counties in South Dakota. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2012, 2:01 PM CDT (19:01 UTC)
- Expired
- Aug 3, 2012, 2:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Campbell County, SD, Corson County, SD, Dewey County, SD, Walworth County, SD
The radar
The Bismarck radar (KBIS), 124 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 2:26 PM CDT | HAIL 0.7 | 5 W Mobridge, SD | |
| Aug 3, 2:29 PM CDT | HAIL 1 | 2 Nw Mobridge, SD | SPOTTER REPORT OF QUARTER SIZED HAIL NEAR MOBRIDGE |
| Aug 3, 2:52 PM CDT | HAIL 0.88 | Mobridge, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 331 J/kg
- Mixed-layer CIN
- -242 J/kg
- Mixed-layer LCL
- 1310 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
721 WUUS53 KABR 031901 SVRABR SDC021-031-041-129-031945- /O.NEW.KABR.SV.W.0155.120803T1901Z-120803T1945Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 101 PM MDT FRI AUG 3 2012 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA... SOUTHEASTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA... NORTHEASTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA... NORTHWESTERN WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA... * UNTIL 145 PM MDT/245 PM CDT/ * AT 1259 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES SOUTHWEST OF GRAND RIVER CASINO...OR 8 MILES WEST OF MOBRIDGE...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... INDIAN MEMORIAL REC AREA...MOBRIDGE AND INDIAN CREEK REC AREA AROUND 210 PM CDT... WAKPALA AND GLENHAM AROUND 215 PM CDT... THIS WARNING INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 215 AND 223. THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 173 AND 201. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. && LAT...LON 4591 10038 4561 9995 4542 10058 4556 10076 TIME...MOT...LOC 1901Z 220DEG 32KT 4554 10059 WIND...HAIL 60MPH 1.50IN $$ FOWLE
1 follow-up statement
707 WWUS53 KABR 031937 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 237 PM CDT FRI AUG 3 2012 SDC041-031946- /O.CAN.KABR.SV.W.0155.000000T0000Z-120803T1945Z/ DEWEY SD- 137 PM MDT FRI AUG 3 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DEWEY COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED OR MOVED OUT OF THE WARNED AREA. LAT...LON 4547 10045 4568 10063 4591 10038 4561 9995 TIME...MOT...LOC 1936Z 240DEG 19KT 4560 10038 $$ SDC021-031-129-031945- /O.CON.KABR.SV.W.0155.000000T0000Z-120803T1945Z/ CORSON SD-CAMPBELL SD-WALWORTH SD- 237 PM CDT FRI AUG 3 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN WALWORTH...SOUTHWESTERN CAMPBELL AND SOUTHEASTERN CORSON COUNTIES UNTIL 245 PM CDT/145 PM MDT/... AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MOBRIDGE...MOVING NORTHEAST AT 20 MPH. IN ADDITION...QUARTER SIZED HAIL WAS REPORTED IN 2 MILES NORTHWEST OF MOBRIDGE WITH THIS STORM. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHWESTERN WALWORTH...SOUTHEASTERN CORSON AND SOUTHWESTERN CAMPBELL COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4547 10045 4568 10063 4591 10038 4561 9995 TIME...MOT...LOC 1936Z 240DEG 19KT 4560 10038 WIND...HAIL 60MPH 1.50IN $$ SD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 12:42 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 3, 12:42 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1242 PM CDT FRI AUG 3 2012 .UPDATE... SEE BELOW FOR AN UPDATED AVIATION DISCUSSION FOR THE 18Z TAFS. STILL WATCHING COLD FRONT WHICH WILL MOVE THROUGH THE REGION TODAY...LIKELY PRODUCING STRONG TO SEVERE STORMS LATER THIS AFTERNOON OVER THE EASTERN HALF OF THE CWA. MADE SOME CHANGES TO SKY GRIDS BASED ON CURRENT SATELLITE TRENDS. MOSTLY SUNNY SKIES THIS MORNING BUT CLOUDS WILL INCREASE THROUGH THE DAY...ESPECIALLY OVER NORTHERN SD WHERE LOW CLOUDS ARE ALREADY STREAMING INTO CORSON COUNTY WITHIN LOW LEVEL COLD AIR ADVECTION. REMOVED POPS FOR THE LATE MORNING HOURS AS IT APPEARS ANY ACTIVITY WILL HOLD OFF UNTIL THE AFTERNOON HOURS. CURRENT HIGHS APPEAR ON TRACK BUT A LOW CONFIDENCE FORECAST IN ACTUAL NUMBERS. WITH LOWER CLOUDS AND COLD AIR ADVECTION OVER THE NORTHWEST COUNTIES...TRICKY FORECAST HERE. NICE WARM UP STILL EXPECTED OVER THE EASTERN CWA...BUT IF STORMS FIRE BY MID TO LATE AFTERNOON...CLOUD COVER FROM THIS ACTIVITY COULD KEEP TEMPS DOWN A TOUCH. WILL LIKELY NEED ADDITIONAL FORECAST UPDATES THROUGH THE DAY AS THINGS EVOLVE. && .PREVIOUS DISCUSSION... .SHORT TERM...TODAY THROUGH SUNDAY EXPECT ELEVATED SHOWERS AND THUNDERSTORMS TO CONTINUE ACROSS THE SOUTHEAST CWA THIS MORNING AND INCREASE IN AREAL COVERAGE DUE TO STRONG WARM AIR ADVECTION AND SHORTWAVE ENERGY AHEAD OF THE MAIN UPPER TROUGH. TEMPERATURES WILL BE TRICKY TODAY WITH CLOUD COVER ACROSS THE REGION. 850 TEMPS WILL RISE TO 20 C OR GREATER ACROSS THE SOUTHERN AND EASTERN CWA...BUT EXPECT CLOUD COVER WILL LIMIT TEMPERATURE RISE THIS AFTERNOON. THE MAIN FORECAST CHALLENGE WILL COME THIS AFTERNOON AS THE MAIN UPPER TROUGH WILL MOVE INTO THE REGION WITH A 90 KT JET STREAK ROUNDING THE BASE OF THE TROUGH. THE COLD FRONT WILL WORK ITS WAY ACROSS THE CWA DURING PEAK HEATING HOURS TODAY. THERE ARE STILL MINOR MODEL DIFFERENCES IN TIMING OF THE FRONT...BUT THE CENTRAL AND EASTERN CWA WILL HAVE THE BEST CHANCE FOR SEVERE STORMS. STEEP MID LEVEL LAPSE RATES...ML CAPE VALUES IN THE 2000-3000 J/KG RANGE /PERHAPS SLIGHTLY OVERDONE WITH AREA CLOUD COVER/...0-6 KM SHEAR VALUES OF 40 TO 50 KTS...AND 0-1 KM SHEAR VALUES 20 TO 30 KTS ACROSS THE NORTHEAST...WILL BE A VERY FAVORABLE ENVIRONMENT FOR SEVERE STORMS WITH LARGE HAIL...STRONG WINDS...AND TORNADOES POSSIBLE. ALONG WITH ALL OF THIS...PWAT VALUES WILL BE IN THE 1.5 TO 2.0 INCH RANGE...WARRANTING A MENTION OF HEAVY RAIN AS WELL. EXPECT THAT THE FRONT AND MAIN PRECIPITATION CHANCES WILL BE OUT OF THE REGION BY 06Z. HIGH PRESSURE MOVES IN FOR THE REMAINDER OF THE PERIOD. WITH COOLING TEMPERATURES ALOFT...STEEP LAPSE RATES WILL ALLOW FOR SHOWERS ACROSS THE NORTHERN AND NORTHEASTERN CWA SATURDAY. HIGH TEMPERATURES WILL BE MUCH COOLER SATURDAY...BUT WILL RISE TO NEAR NORMAL ON SUNDAY. .LONG TERM...MONDAY THROUGH FRIDAY FROM WHAT CAN BE GLEANED FROM AVAILABLE MODEL DATA...IT APPEARS THAT LITTLE TO NO CHANGE IS NEEDED RIGHT NOW FOR THE EXTENDED. THE UPPER LEVEL RIDGE AXIS STARTS OUT POSITIONED WEST OF THIS CWA BACK OVER THE ROCKIES AND ALONG THE FRONT RANGE. OVER A SEVERAL DAY PERIOD...THE RIDGE AXIS IS FORECAST TO GRADUALLY SHIFT EAST TOWARD THE WESTERN/CENTRAL DAKOTAS BY THE END OF THE PERIOD. HOWEVER...WITH THE CWA POSITIONED ON THE BACKSIDE OF THE RIDGE AXIS /NW FLOW ALOFT/...IT DOES APPEAR THAT A COUPLE OF BACKDOOR COLD FROPAS AND ASSOCIATED WEAK-TRANSIENT SHORTWAVE TROFS TRY TO WORK DOWN FROM THE NORTH/NORTHWEST...ONE MONDAY/MONDAY NIGHT AND THEN A SECOND FROPA TRIES TO WORK DOWN INTO THIS AREA THURSDAY NIGHT/FRIDAY. WILL TRY AND MIGRATE POPS TO THOSE TIME PERIODS AS MUCH AS POSSIBLE. TEMPERATURE-WISE...THE COOLEST READINGS DO APPEAR TO SHOW UP EARLIER IN THE PERIOD...AND THEN GRADUALLY TREND WARMER RIGHT THROUGH MID-WEEK. HOWEVER...WHENEVER THE SECOND /ILL-TIMED/ COLD FROPA GETS DOWN THROUGH THIS CWA LATE IN THE WEEK...IT SHOULD BRING A BIT OF RELIEF TEMPERATURES WITH SLIGHTLY COOLER/DRIER AIR SLOWLY SINKING INTO THE CWA. TEMPERATURES IN THE OUT PERIODS WILL VARY FROM NEAR NORMAL TO SEVERAL DEGREES ABOVE NORMAL THROUGHOUT THE PERIOD. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS WILL PREVAIL. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF A COLD FRONT TRACKING ACROSS THE AREA...MAINLY THIS AFTERNOON AND INTO THE EVENING. SUB-VFR CIGS AND VSBYS ARE POSSIBLE WITH THE STRONGER STORMS...WITH THE BEST CHANCE FOR STRONG TO SEVERE STORMS OVER THE EASTERN HALF OF THE AREA...INCLUDING KABR AND KATY. HEAVY RAIN...RATHER LARGE HAIL...DAMAGING STRONG WINDS AND PERHAPS EVEN A TORNADO OR TWO COULD OCCUR NEAR OR WITHIN AIRPORT AIRSPACE. SOUTHERLY WINDS AHEAD OF THE COLD FROPA WILL INCREASE INTO THE 15 TO 25 MPH RANGE...WHILE WINDS BEHIND THE FROPA SHIFT AROUND TO THE NORTHWEST. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...TMT SHORT TERM...SERR LONG TERM...DORN AVIATION...DORN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 3, 4:14 AM CDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 414 AM CDT FRI AUG 3 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-040915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 414 AM CDT FRI AUG 3 2012 /314 AM MDT FRI AUG 3 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A STRONG LOW PRESSURE SYSTEM AND COLD FRONT WILL MOVE ACROSS THE REGION THIS AFTERNOON. THERE IS THE CHANCE FOR SHOWERS AND THUNDERSTORMS TO DEVELOP AHEAD OF THE FRONT EARLY ON...BUT SEVERE STORMS ARE MOST LIKELY ACROSS NORTH CENTRAL AND EASTERN SOUTH DAKOTA...AS WELL AS WEST CENTRAL MINNESOTA THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAIN...LARGE HAIL...STRONG WINDS...AND TORNADOES ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW RAIN SHOWERS ARE POSSIBLE ON SATURDAY...BUT OTHERWISE HIGH PRESSURE AND DRY CONDITIONS WILL PREVAIL THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON. SERR
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 2:41 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Walworth | 64 min |
| Aug 3, 3:05 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 55 min |
| Aug 3, 3:40 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Spink | 65 min |
| Aug 3, 3:56 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 64 min |
| Aug 3, 4:21 PM CDT | Tornado Warning | ABR | Edmunds | 24 min |
| Aug 3, 4:35 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 25 min |
| Aug 3, 4:43 PM CDT | Tornado Warning | ABR | Edmunds, Faulk | 26 min |
| Aug 3, 4:44 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Spink | 61 min |
| Aug 3, 4:54 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 51 min |
| Aug 3, 5:17 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hyde, Spink | 58 min |
| Aug 3, 5:34 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Clark, Day, McPherson, Marshall, Spink | 56 min |
| Aug 3, 5:40 PM CDT | Tornado Warning | ABR | Spink | 50 min |
| Aug 3, 5:53 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Day, Hand, Spink | 67 min |
| Aug 3, 6:25 PM CDT | Areal Flood Advisory | ABR | Spink | 3 hr |
| Aug 3, 6:35 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Clark, Codington, Day, Hamlin, Spink | 25 min |
| Aug 3, 6:53 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day, Deuel, Grant, Hamlin | 67 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.